Google ad
End of ad
left arrow
Google ads:
down arrow
Independent expert answers
on psychiatry and psychology

Weight Gain and Mood Stabilizers like Prozac and other SSRI drugs and Lithium

Abstract: There is a risk of weight gain with some (not all) SSRI medicines and Lithium.

Web4Health logo
psychologist Independent medical expert answers on psychiatry and psychology

Weight Gain and Mood Stabilizers like Prozac and other SSRI drugs and Lithium

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info


Go the top of the page Top Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s): 
Written by: Martin Winkler
First version: 22 Jul 2008.
Latest revision: 29 Jul 2008.

What is the effect of mood stabilizer on weight ? I am concerned about a possible weight gain due to my mood-stabilizer (valproate). Any tips?

Answer:

Mood stabilizers (lithium, valproate, carbamazepine) can be used in a highly effective therapy for recurrent types of depression and bipolar mania and have been useful in treating some other indications of deficient impulse control.

However, many patients are concerned about possible side effects or weight gain.

A recent study (Oct 2002) investigated the changes of body weight and body mass index among patiatric patients receiving lithium, valproate or a new mood stabilizer called topiramate. This was not a randomised study, but the results might be interesting:

A total of 214 patients (123 men, 91 women with an average age of 39,4 years) were included.

Patients on Lithium or Valproate had a weight gain of 6.3 (9.0) kg, while patients receiving Topiramate had a weight reduction of 1.2 kg. Lithium and valproate treated patients had an increase of Body Mass index (BMI) of 2.1, while the topiramate group had a reduction of BMI of 0.5.

Not all patients will be possible candidates for a topiramate medication. But it might be an idea to address the possibility to change to this medication if severe weight problems have occurred.

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question:
Local help Info
Google ad
End of ad
Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of page To top of page